Vitamin D Toxicity

by Haim

I am 78 years old. Just received my recent general blood test results which shows that my Vitamin D 25 (OH) level is 100 ng/ml with a note that it is on the border of toxicity and my CA-calcium (B) is 9.5mg/dl which is within the normal range.

I was taking up to now daily ABC plus senior multi vitamin which includes amongst others also 400IU of Vitamin D and 200 mgs of calcium.

For the last two months I suffer from a severe rash with terrible itching with hives all over my body , mainly the inner thighs, behind the knees , my arms and back.

My skin in general is always very dry and I use daily moisturizing creams which do not help much, and also tried taking Telfast 189 mg and Loratidine 10mg tablets which haven't helped much. I started yesterday taking 3 x 5mgs daily of Prednisone which seems to be relieving the itching and red inflammation. I would be interested to know if the high level of Vitamin D is causing the itching.

I am taking daily Coumadin,and my INR is 1.8
I started a month ago to take Avodat for my enlarged prostate problem which I stopped about 4 days before taking the blood test as I thought it might be causing my skin itching. Also I took two months ago a Swine Flu vaccination . (I am not allergic to eggs.)

My doctor told me today to stop taking the multi-vitamin, but I don't believe this is the reason for my high Vitamin D level . Also I rarely go out in the sun.

What do you suggest to lower the Vitamin D?
Also what are the dangers of Vitamin D toxicity.
Do you think that taking Avodat for the prostate problem is causing this Vitamin D toxicity?
What do you suggest can be done about it?
Your comments would be highly appreciated.
Many thanks

Comments for Vitamin D Toxicity

Click here to add your own comments

by: Kerri Knox, RN- The Immune Queen!

Hi Haim,

More About Vitamin D

That is definitely curious. My first thought is that you should talk to your doctor and get your vitamin d level checked again to make sure that is really correct. It is SOOOO extremely unlikely that your vitamin d level is that high on 400 IU's of vitamin d that I can't tell you how astronomical the odds of that are.

Laboratories sometimes make mistakes or the blood sample was damaged, etc. I think it's worth getting it checked again.

Although, with a normal calcium level you are NOT Vitamin d toxic. Most toxicities occur at levels of AT LEAST 150 ng/ml and most likely closer to 250 ng/ml. Really a vitamin d level of 100 ng/ml is just in the high therapeutic range, so you really shouldn't have any problems from that.

With being on so many medications, any one of them could be causing the itching. It could even be something in your multivitamin that you are allergic to. So, if you have started any of those medications recently, it would be worth it to go off of them one at a time (with your doctor's permission) to isolate if it really is one of your medications causing the itching.

Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System

Vitamin D level
by: Haim

Hi Kerri,

Many thanks for your reply.
I stopped taking the multivitamin for the last two weeks and as you suggested just made a new test which shows that my Vitamin D 25(OH)level is 35 ng/ml.

The previous lab test result showing too high (100) vitamin D level was probably wrong as you said.

I still did not solve yet the skin itching problem which bothers me very much.

Tried to change some medications with no results.
Took for 10 days Prednisone 5 mg which eased the itching, but once I stopped-it all came back.
Will appreciate any comments by readers.

Wrong results
by: nathji

Dear Kerri,

How right you have proved to be again! The results for Vit D for the gentleman in question were 35 mg instead of the previous wrong lab result of 100 ng!!

Would you recommend that we all get every Vit D report re-checked?

I was taking about 9000 IU per day of D3 for 3 months and ended up with a level of 105 ng of Vt D. Does that sound plausible or should I request the lab for a re-test? And will they admit their own mistake? I have just the Grassroots lab in my knowledge at this distance here in India!!

Thanks and best wishes,
You are the best!

Toxicity is dose related...
by: Kerri Knox, RN- The Immune Queen!

Hi Priya,

No, I don't think that you need yours rechecked. Your level was quite right to what is would have been with the amount of vitamin d that you were taking- the gentleman in question, Haim's, was not and just didn't make any sense.

You might want to get retested just to make sure that your maintenance dose will keep your levels within the optimal Vitamin D Levels.

Vitamin D Spray for Immune Health

And ALL labs can make mistakes, it happens all the time, so if anyone ever has a lab result that is just crazy, then have it rechecked. Sometimes it's not their fault too- a poor sample or too much time elapsed from the time the sample is taken. There are many factors.

But Priya, your level certainly seemed appropriate.

Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System

Vitamin D toxicity
by: Anonymous

I am a very dark African girl from Sierra Leone, now living in NYC. I had been taking 1,000 iu of Vitamin D3. In Aug. 2013 I began to develop severe fatigue, chest pain, heart palpitations, headaches, nausea, reflux and muscle pain. My doctor began to evaluate me for SLE. The specific test for SLE was negative, but he discovered that I had a Vitamin D level of 328! The test was repeated three times in two different hospital labs over a period of three weeks, and it was equally high every time. The only possible explanation for my extremely high Vitamin D levels was that the vitamins I was taking were defective.
Do you know of any other possible causes of such a high level?

Nope. It's probably the vitamins
by: Kerri Knox, RN- The Immune System Queen

Nope. It's probably the vitamins. There should not be any other reason why your levels would be high. Industrial poisionings are probably the most common reason for vitamin d toxicity. I'm sorry that you had to go through this. I hope that you are doing well and I wish that I could recommend something to help your levels go down quicker, but it seems that time is really the only thing that will help. Just stay out of the sun in the meantime so that your levels will come down as quickly as possible.

Kerri KNox, RN

Vit D
by: nathji

Dear Kerri!

Your replies are SO wonderful and SO accurate. You must saved that gentlemen who had a high Vita D level on 400 IU per say!!! You were SO right in asking him to get it re-tested in another lab .. and he was saved. The result was only 35 instead of the 100 the previous lab gave!!

Your site is a life saver and we should all be grateful to you for giving us your precious time and knowledge and your perfect advice.

Yours Admirer,
Priya Nath Mehta

Click here to add your own comments

Return to Question About Overdose on Vitamin D.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter